Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 235, NWS Wichita, KS

August 26, 2005Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2005, 6:14 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 6:14 PM CDT (23:14 UTC)
Expired
Aug 26, 2005, 6:45 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 262314
SVRICT
KSC019-125-262345-
/O.NEW.KICT.SV.W.0235.050826T2314Z-050826T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 645 PM CDT.

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HALE...OR ABOUT 8 MILES NORTHEAST OF
  SEDAN...MOVING EAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...ELK CITY...HALE...INDEPENDENCE AIRPORT...INDEPENDENCE...
  SYCAMORE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  HAIL UP TO PENNY SIZE...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3729 9615 3711 9613 3711 9579 3721 9565
      3738 9560 3737 9595 3729 9595

$$

DARMOFAL
1 follow-up statement
000 
WWUS53 KICT 262325
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT FRI AUG 26 2005

KSC019-125-262345-
/O.CON.KICT.SV.W.0235.000000T0000Z-050826T2345Z/
CHAUTAUQUA KS-MONTGOMERY KS-
625 PM CDT FRI AUG 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN MONTGOMERY
AND NORTHEASTERN CHAUTAUQUA COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH.  THIS STORM WAS LOCATED
NEAR HALE...OR 15 MILES NORTHEAST OF SEDAN...AND MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDEPENDENCE BY  645 PM CDT.

THE TOWNS OF BOLTON AND INDEPENDENCE AIRPORT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3729 9615 3711 9613 3711 9579 3721 9565
      3738 9560 3737 9595 3729 9595

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 26, 3:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT FRI AUG 26 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF
THUNDERSTORMS THIS EVENING MAINLY IN SOUTHEAST KANSAS AND THE TIMING
OF THE FRONT MOVING THROUGH IN THE MIDDLE OF NEXT WEEK.

TONIGHT:
LATEST VISIBLE SATELLITE LOOP SHOWING A VERY DIFFUSE BOUNDARY
EXTENDING FROM NORTHERN HARPER...WICHITA...TO NEAR EMPORIA.
MEANWHILE, SEVERAL OUTFLOW BOUNDARIES FROM STORMS EARLIER HAVE BEEN
TRIGGERING A FEW STORMS IN PORTIONS OF SOUTHEAST KANSAS. THESE
STORMS APPEAR TO BE ELEVATED, BUT THEY MAY BECOME SURFACE BASED AND
TAP THAT GOOD CAPE. WOULD NOT BE SURPRISED TO SEE AN ISOLATED SEVERE
STORM DEVELOP EARLY ON, BUT MOST OF THE CONVECTION WILL DISSIPATE BY
EARLY EVENING WHICH WILL END THE FLOOD THREAT. AS A RESULT, WE HAVE
DECIDED TO ELIMINATE THE FLOOD WATCH SINCE THE THREAT LOOKS TO BE
ISOLATED.
THE REMAINDER OF TONIGHT WE WILL SEE HIGH PRESSURE MOVE INTO THE
REGION WHICH WILL ALLOW FOR CLEARING SKIES AND POSSIBLY SOME PATCHY
MVFR FOG IN SOUTHEAST KANSAS.

SATURDAY-SUNDAY:
UPPER LEVEL RIDGE WILL FINALLY BUILD BACK INTO THE PLAINS AND PUSH
THE SURFACE HIGH INTO THE FORECAST AREA. THIS HIGH WILL DOMINATE THE
AREA WHICH WILL PROVIDE DRY AND RATHER MILD CONDITIONS. WET SOIL
WILL PLAY A ROLE IN KEEPING THINGS A COUPLE OF DEGREES COOLER, BUT
THE HUMIDITY WILL ALSO BE IN PLACE WHICH CAUSE THINGS TO BE HUMID.
THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION IN THE LEADING EDGE
OF 850-700MB WARM AIR ADVECTION. THIS IS EVIDENT ON THE 310K THETA
SURFACE, BUT THE MAIN QUESTION IS HOW MUCH MOISTURE WILL BE IN
PLACE.

MONDAY-FRIDAY:
GFS ENSEMBLE/UKMET AND DGEX ARE LEANING MORE TOWARDS A SHARPER TROF
MOVING INTO THE PACIFIC NORTHWEST AND RIDING THROUGH THE NORTHERN
PLAINS AROUND MIDWEEK. HOWEVER, THE CANADIAN AND ECMWF ARE LEANING
TOWARDS A WEAKER AND BROADER TROF. THERE IS STILL SOME UNCERTAINTY
ON HOW THIS WILL PAN OUT, BUT WE ARE LEANING TOWARDS THE SHARPER
TROF SOLUTION FOR NOW. THIS AGREES WITH HPC, WHICH WOULD BRING THE
FRONTAL BOUNDARY THROUGH OUR FORECAST AREA SOMETIME BETWEEN
WEDNESDAY NIGHT AND THURSDAY. AS A RESULT, WE THREW POPS IN DURING
THIS TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  66  90 /  20  10  10  10
HUTCHINSON      67  90  66  90 /  10  10  10  10
NEWTON          68  89  67  90 /  20  10  10  10
ELDORADO        69  89  66  90 /  30  10  10  10
WINFIELD-KWLD   70  91  67  91 /  40  10   5  10
RUSSELL         65  91  65  90 /  10  10  10  10
GREAT BEND      66  91  65  90 /  10  10  10  10
SALINA          66  90  66  91 /  10  10  10  10
MCPHERSON       67  90  66  91 /  10  10  10  10
COFFEYVILLE     70  91  67  90 /  50  10   5  10
CHANUTE         70  89  66  89 /  40  10   5  10
IOLA            69  89  66  89 /  40  10   5  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/COX
Hazardous weather outlook, Aug 26, 5:48 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 26 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
548 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS IN SOUTHEAST KANSAS WILL GRADUALLY
DISSIPATE AS THE EVENING PROGRESSES. BEFORE THESE STORMS DISSIPATE,
THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE, DAMAGING
WINDS AND HEAVY RAINFALL WHICH MAY PRODUCE SOME LOCALIZED FLOODING.
SEE VARIOUS FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION
ABOUT ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS
WEDNESDAY NIGHT AND THURSDAY. THIS FRONT COULD TRIGGER SOME
THUNDERSTORMS ALONG IT. IT IT TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.  SKYWARN
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL MEASUREMENTS OR
FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/LAWSON/COX

In the hours before

Special weather statement, Aug 26, 4:02 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT FRI AUG 26 2005

KSZ093-094-098-262130-
CHAUTAUQUA-COWLEY-ELK-
402 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES
WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 4:35 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT FRI AUG 26 2005

KSZ070-094-262200-
ELK-GREENWOOD-
435 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
TORONTO TO GRENOLA...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 5:01 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI AUG 26 2005

KSZ070-071-095-262215-
GREENWOOD-WILSON-WOODSON-
501 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FALL RIVER...OR 17 MILES
SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 5:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI AUG 26 2005

KSZ070-071-093>095-098-262230-
CHAUTAUQUA-COWLEY-ELK-GREENWOOD-WILSON-WOODSON-
514 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST COWLEY...ELK...
GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
TORONTO TO ELK FALLS TO 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING
EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 5:27 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI AUG 26 2005

KSZ070-094-095-098-099-262245-
CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-
527 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND
WILSON COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
TORONTO TO LONGTON TO CEDAR VALE...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, Aug 26, 6:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             4 S CEDAR VALE          37.04N 96.50W
08/26/2005  0.75 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery32 min
Aug 26, 6:27 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery33 min
Aug 26, 6:59 PM CDTSevere Thunderstorm WarningICTMontgomery31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.